, Volume 11, Issue 2, pp 143-146
Date: 22 Apr 2014

Bleeding esophageal ulcers caused by NSAIDs

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract.

This report describes four patients with NSAID-induced esophageal ulcers documented by endoscopy. The cause of injury was ibuprofen alone in two patients, aspirin in one patient, and a combination of aspirin and ibuprofen in one patient. The most common findings were anemia, retrosternal pain, and dysphagia. Three patients had bleeding esophageal ulcers requiring blood transfusions. One patient had massive bleeding which was controlled by endoscopic hemostasis. Three patients were followed up by endoscopy, which showed healing in 3–4 weeks. These NSAID-induced ulcers had characteristic endoscopic features, namely, a large, shallow, discrete ulcer in the midesophagus near the aortic arch with normal surrounding mucosa. These findings suggest that the injury resulted from mucosal contact with NSAIDs. A precise history and immediate endoscopic examination were most important in establishing the diagnosis of esophageal ulcer. Healing occurs if drug-induced injury is recognized early and treatment is appropriately started with antacids and H2 blockade. Offending medication should be discontinued and patients should be counseled to take pills in an upright posture with liberal amounts of fluids well before retiring for the night.

Received: 5 April 1996/Accepted: 28 May 1996